Ask a doctor

Can Restylyne Migrate Into The Eyes? They're Burning And Swollen.

Two days ago I had restylyne injected into the hollowed area under my eyes, and a few hours later my eyes were burning terribly. This pain lasted all night and as of today my eyes are still swollen and burning. Could the restylyne have migrated into my eyes? Is this dangerous? The person that injected the restylyne is a nurse injector and feigned ignorance on the matter, blaming it on allergies. I don't know if I need to see a doctor, dermatologist, etc. or if this will just subside.

Doctor Answers (7)

Restylane - Can Restylyne Migrate Into The Eyes? They're Burning And Swollen.

+3

You need to be seen by an ophthalmologist right away.

There are many possible side-effects and consequences, both intended and unintended, of injections, whether neurotoxins or fillers.  Most, fortunately, are relatively benign.  Some, unfortunately, are not.

This degree of discomfort is unusual in my experience, and the fact that it's affecting your eyes is worrisome.  It's not necessarily associate with permanent problems, but I wouldn't want to take it for granted.  You should be seen by an eye physician as soon as possible.

Hopefully everything will be fine, but I would not advise that you just wait and hope for that. 

I hope that this helps, and good luck,

Dr. E


New York Plastic Surgeon
5.0 out of 5 stars 155 reviews

Fort Lauderdale Restylane for Tear Troughs

+3
This is a very challenging area to correct & even mores to predict the outcome pretreatment. Penetration of the orbital septum is cautioned almost every year at the American Academy of Dermatology. Small volumes behind the septum can cause inflammation. Given her lack of qualifications as a nurse you have to consider less frequent errors.

Will Richardson, MD
Fort Lauderdale Dermatologic Surgeon
4.0 out of 5 stars 8 reviews

Please see an ophthalmologist.

+3

I have one of the largest practices of filling in the lower eyelid hollows in the country.  I have treated thousands of individuals for their lower eyelid hollows with Restylane.  None of them has experienced burning and swelling of the eyes.  It is impossible to know what your "nurse injector" did not did not do to cause the situations.  I would recommend that you report her to your state medical board as she is practicing medicine.  My first thought is that she used an inappropriate product to sterilize the skin of your eyes prior to injection and this irritated your eyes.  I strongly recommend that you immediately see an ophthalmologist.  If you do not have a relationship with an ophthalmologist, call your primary care physician for an immediate referral.  If this does not work, consider being seen in an emergency room although arranging care directly with an ophthalmologist will be much more efficient and if you get to work on this now, it is likely that some one can see you before the end of the day.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

You might also like...

Swelling/Burning to Eyes after Restylane

+1

As  most of the panel members suggested, anything is possible.  However, it would seem plausible that you are having an allergic reaction whether or not it is related to the product used, topical numbing cream, or from something unrelated to your treatment.  Regardless, it should not be assumed that your injector is withholding information as her feedback seems plausible.  Hopefully, she referred you to f/u with your primary care physician.

On a side note:  one panel member wrongfully suggested that you report the nurse injector to the State Medical Board for "practicing medicine."    Without knowing any facts surrounding the nurse's role and relationship with her Medical Director, this suggestion is not based on current legislation and regulations.  The current regulations clearly state that a PA, NP, and RN may provide these treatments under the direct supervision of a physician as defined by the Business & Professions Code, Medical Board, and defined also by the Board of Registered Nurses.  The BRN mandates that the RN operate under "Standardized Procedures & Protocols."  One cannot make assumptions about whether or not a medical professional was within or outside of their scope of practice without having all the facts available for review.

 

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Eyes and ears burning after Restylane to lower eyelids

+1

This sounds like an allergic reaction to something in the Restylane injection.  You should contact the MD that did your injections for further evaluation and treatment.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Eyes burning following restylane

+1

I have injected over 25 thousand patients with restylane and have never heard of this occuring.

I would want to know if topical numbing was used and which one and what exactly was injected.

I have never heard or seen any kind of allergic reaction to hyaluronic acid.

some pics would help.  I am in dallas and would be happy to take a look.  Until then, I would see Dr. Farah Shaw in Bellaire.

 

Best,

 

Peter Malouf

Peter Malouf, DO
Dallas Dermatologist
5.0 out of 5 stars 79 reviews

I doubt Restylane would cause eyes to burn.

+1

I doubt Restylane would cause eyes to burn especially if both eyes are burning.  This time of the year, it would be more likely to be allergic conjunctivitis.  If in doubt, check with an eye doctor.

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.